Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Apr 16, 1998, 7:48 PM EDT for Whitley County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1998, 7:48 PM EDT (23:48 UTC)
- Expired
- Apr 16, 1998, 8:35 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:00 PM EDT | Hail 0.75 | Williamsburg, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WFUS1 KJKL 162349 RRA TORJKL KYC235-170035- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 748 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 835 PM EDT * AT 748 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES EAST OF WHITLEY CITY OR 30 MILES SOUTHEAST OF SOMERSET... MOVING EAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WILLIAMSBURG AT 805 PM EDT JULIP AT 820 PM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR WHP/CEG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:45 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Apr 16, 2:45 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 PM EDT THU APR 16 1998 HEAVILY WORKED OVER AIRMASS FROM THIS MORNING/S CONVECTION HAS NOT BEEN ABLE TO SUSTAIN SEVERE TS BUT INSTEAD OUR PROBLEMS BECOMING MORE OF A HYDROLOGIC NATURE. HEAVY RAINFALL HAS BEEN FALLING ACROSS THE SME AREA THROUGH MUCH OF THE EARLY AFTERNOON. SPENES ISSUED FOR PULASKI COUNTY GIVES 1.6 INCHES TOTAL AND RADAR ESTIMATES UP TO 2.4 INCHES FOR 3 HOURS HAVE BEEN RECIEVED. SINCE THIS AREA...AS WELL AS AREAS FURTHER EAST...ARE IN LINE TO SEE PLENTY MORE ACTIVITY UNTIL THE COLD FRONT GOES THROUGH...WE RECOMMEND A FLASH FLOOD WATCH FOR LOZ/SME/JKL GROUPS FOR TONIGHT. SURFACE CHARTS HAVE SHOWN DEVELOPING THERMAL AND MOISTURE AXIS AHEAD OF THE FRONT IN WESTERN KENTUCKY WHICH SHOULD SUSTAIN ITSELF AS THE FRONT HEADS EAST. MORE CONVECTION SHOULD DEVELOP IN WESTERN KENTUCKY AND HEAD RAPIDLY EAST THIS EVENING. I DO NOT EXPECT TO SEE TEMPS DROP MUCH AT ALL THIS EVENING. CATEGORICAL POPS LOOK VERY MUCH IN ORDER UNTIL THE FRONT GETS THROUGH. THREAT FOR SEVERE SEEMS SMALL...ALTHOUGH NORTHERN COUNTIES HAVE BEEN ABLE TO RECOVER CONSIDERABLY. MUCH COOLER AND SLIGHTLY DRIER AIRMASS WILL TRY TO PUSH IN ON FRIDAY...BUT WILL HAVE TROUBLE GETTING ALL THE WAY TO THE VIRGINIA BORDER. TROF AXIS WILL REMAIN TO OUR WEST AND NUMEROUS SHORTWAVES MEAN WE/LL NEED TO KEEP LOW POPS IN FOR AT LEAST THE SOUTHEAST ON FRIDAY. MODELS HINTING AT A RESURGENCE OF GULF MOISTURE NORTH OF THE LEFTOVER BAROCLINIC ZONE TO OUR SOUTH FRIDAY NIGHT AND SATURDAY. DID NOT HAVE TIME TO GET A GREAT LOOK AT THIS SO WOULD RECOMMEND FOLLOWING FWC POPS FOR THOSE PERIODS AT THIS POINT...SINCE BOTH ETA AND NGM SEEM TO BE LEANING TOWARD THIS SCENARIO. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 55/63/44/57 +535 LOZ 55/64/45/57 +534 RAB
In the hours before
Special weather statement, Apr 16, 3:42 PM EDT, 4 hours 6 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-170800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 340 PM EST THU APR 16 1998 THE STORM PREDICTION CENTER HAS STATED THAT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR PORTIONS OF EASTERN KENTUCKY WEST OF A LINE FROM ABOUT MOUNT STERLING TO MIDDLESBORO. THIS AREA INCLUDES LONDON AND SOMERSET. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE REST OF EAST KENTUCKY. THIS INCLUDES HAZARD...MOREHEAD...PIKEVILLE...AND JACKSON. WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTH INTO EASTERN KENTUCKY OVERNIGHT AHEAD OF A COLD FRONT THAT IS MARCHING SLOWLY ACROSS THE STATE. STRONG UPPER LEVEL WINDS AND UNSTABLE AIR ARE ALSO CONTRIBUTING TO THE THREAT OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS TONIGHT WILL BE HEAVY RAINS AND FLASH FLOODING. MORE HEAVY RAINFALL WILL ONLY AGGRAVATE THE WORSENING SITUATION ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KENTUCKY. HOWEVER...DAMAGING WIND GUSTS AND LARGE HAIL CANNOT BE RULED OUT OVERNIGHT ALONG WITH THE POSSIBILITY OF TORNADOES. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PLEASE STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR OTHER MEDIA SOURCES FOR FURTHER DETAILS. SHORT TERM FORECASTS...SEVERE WEATHER WATCHES AND WARNINGS WILL BE ISSUED AS NEEDED TONIGHT IN ORDER TO KEEP YOU INFORMED OF ANY WEATHER DEVELOPMENTS. BALLARD
Special weather statement, Apr 16, 4:40 PM EDT, 3 hours 8 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-170800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 340 PM EST THU APR 16 1998 THE STORM PREDICTION CENTER HAS STATED THAT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR PORTIONS OF EASTERN KENTUCKY WEST OF A LINE FROM ABOUT MOUNT STERLING TO MIDDLESBORO. THIS AREA INCLUDES LONDON AND SOMERSET. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE REST OF EAST KENTUCKY. THIS INCLUDES HAZARD...MOREHEAD...PIKEVILLE...AND JACKSON. WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTH INTO EASTERN KENTUCKY OVERNIGHT AHEAD OF A COLD FRONT THAT IS MARCHING SLOWLY ACROSS THE STATE. STRONG UPPER LEVEL WINDS AND UNSTABLE AIR ARE ALSO CONTRIBUTING TO THE THREAT OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS TONIGHT WILL BE HEAVY RAINS AND FLASH FLOODING. MORE HEAVY RAINFALL WILL ONLY AGGRAVATE THE WORSENING SITUATION ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KENTUCKY. HOWEVER...DAMAGING WIND GUSTS AND LARGE HAIL CANNOT BE RULED OUT OVERNIGHT ALONG WITH THE POSSIBILITY OF TORNADOES. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PLEASE STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR OTHER MEDIA SOURCES FOR FURTHER DETAILS. SHORT TERM FORECASTS...SEVERE WEATHER WATCHES AND WARNINGS WILL BE ISSUED AS NEEDED TONIGHT IN ORDER TO KEEP YOU INFORMED OF ANY WEATHER DEVELOPMENTS. BALLARD
Local storm report, Apr 16, 7:11 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT THU APR 16 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM SMITHTOWN KY TORNADO
04/16/98 MCCREARY FIRE DEPARTMENT WITNESSED
TORNADO TOUCHDOWN. TREES
DOWN AND DAMAGE TO
STRUCTURES.
737 PM MT VERNON KY 1.00 INCH HAIL
04/16/98 ROCKCASTLE SHERIFF REPORTS OF HAIL IN
MT VERNON. DIME TO QUARTER
SIZE.Local storm report, Apr 16, 7:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT THU APR 16 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 10 W WHITLEY CITY KY 1.25 INCH HAIL
04/16/98 MCCREARY DISPATCHER REPORTS OF 3/4 TO
1.25 INCH HAIL.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:32 PM EDT | Flash Flood Warning | JKL | Lee, Owsley | 5 hr |
| Apr 15, 9:34 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Whitley | 3 hr |
| Apr 15, 9:34 PM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 3 hr |
| Apr 15, 9:34 PM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Apr 16, 6:30 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 60 min |
| Apr 16, 6:30 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 65 min |
| Apr 16, 2:46 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Apr 16, 6:16 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 3 hr |
| Apr 16, 6:16 PM EDT | Flash Flood Warning | JKL | Laurel, Rockcastle | 3 hr |
| Apr 16, 6:16 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Apr 16, 6:37 PM EDT | Tornado Warning | JKL | Wayne | 43 min |
| Apr 16, 6:37 PM EDT | Tornado Warning | JKL | Wayne | 68 min |
| Apr 16, 7:00 PM EDT | Tornado Warning | JKL | Pulaski | 60 min |
| Apr 16, 7:06 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 49 min |
| Apr 16, 7:14 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 61 min |
| Apr 16, 7:20 PM EDT | Tornado Warning | JKL | Harlan | 60 min |
| Apr 16, 7:26 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Apr 16, 7:29 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 61 min |
| Apr 16, 7:34 PM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Apr 16, 7:36 PM EDT | Tornado Warning | JKL | Rockcastle | 49 min |
| Apr 16, 7:38 PM EDT | Tornado Warning | JKL | McCreary | 37 min |
| Apr 16, 7:41 PM EDT | Tornado Warning | JKL | Jackson | 64 min |
| Apr 16, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 64 min |
| Apr 16, 7:58 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 62 min |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.